Seizures can be quite subtle or dramatic, but they are treatable
TO WITNESS a dog have an epileptic fit, or a seizure, is very distressing. Often our thoughts will turn to epilepsy which, although it does occur in dogs, is not the only cause of seizures.
Seizures can be caused by low glucose or calcium levels in the body, poisons, liver failure, kidney failure, some cancers, or trauma to the head or neck, to list just a few.
In all of us the nerves in the brain are constantly sending excitatory impulses.
These are limited by the brain’s own inhibitory impulses and is a finely tuned process.
It is thought that in cases of people with epilepsy there is a chemical imbalance that reduces the inhibitory impulses resulting in excessive stimulation or excitation of the brain.
Seizures are not all the same. Some can be very subtle, others dramatic. Subtle signs can be staring into space, twitching facial muscles, weakness or spasms in a limb or momentary loss of awareness (absence seizure).
A generalised seizure (grand mal seizure) is when the pet will fall to the floor, the legs will become rigid and stretch out and the whole body will jerk and twitch (tonicclonic seizure). The dog will be unresponsive. Some dogs show abnormal behaviour before a seizure. This could be restlessness, attention-seeking behaviour or hiding away (pre-ictal phase).
After a seizure some dogs recover quickly while some are disoriented and off-balance for a variable amount of time (post-ictal phase).
Owners of epileptic dogs often become attuned to their dog’s behaviour and are able to recognise the signs and predict the event. Canine epilepsy usually starts in dogs as young as one year old and as old as about six years.
Although it can happen in any breed and very occasionally in cats, it is most common in German shepherds, Border Collies, Golden Retrievers and Labradors.
It is important to understand that although distressing to watch, epileptic seizures are rarely fatal. In some dogs when the seizures are totally uncontrolled they can get into a cycle of a cluster of seizures over a short period, called status epilepticus. This situation is considered an emergency as the excessive muscle activity will raise body temperature dangerously high, potentially causing damage to the brain, heart, liver and kidneys.
What to do if your dog has a seizure? Keep calm. Move the dog into a darkened area, quieten all noise and remove bystanders from the area. If necessary move anything away from the dog which may cause it harm. You can soothe and stroke your pet. Remember not to put your hand into any seizuring animal’s mouth as you can get badly bitten.
If you have your cellphone with you, film the episode including the recovery period. If there is a possibility of your pet having been poisoned, take the pet, and the suspected poison in its original container, to the vet. Before a diagnosis of canine epilepsy is made all other causes of seizures need to be ruled out. This will require a detailed history from the owner, a thorough examination, blood tests and even X-ray or MRI scans. In some cases a sample of fluid circulating around the brain (cerebro-spinal fluid) might need to be taken and tested to rule out infectious or inflammatory conditions.
Any underlying problems must be treated and future prognosis will rely on this.
Once canine epilepsy has been confirmed, treatment can start. Most cases are easy to treat and the medication is quite affordable. The aim of treatment is to significantly reduce the frequency and severity of seizures. But most epileptic pets will continue to have some seizures. Thus management, not cure.
Treatment is in the form of phenobarbitone, given as tablets, a syrup or a paste. The initial dose is calculated and then needs to be monitored and adjusted as your vet feels necessary. Some dogs are very sleepy for the first week or two of treatment. Some dogs require additional medication such as potassium bromide instead of/or in conjunction with the phenobarbitone. It is very important to have twice yearly blood tests to check the levels of phenobarbitone in the blood, which should be at a safe and effective level.
The medications, although fairly safe, do have side effects such as increased thirst, urination and appetite. Increased appetite can lead to weight gain so it may be necessary to discuss a diet with your vet.